Law and Technology

59th Annual Conference On Intellectual Property Law

-

Live Online Conference

Registration Open

MCLE Credit will be available

Details for connecting to the conference will be sent shortly before the conference.

Please contact Lisa Browning for questions.

Registrar: +1.972.244.3404
ILT: +1.972.244.3437
Fax: +1.972.244.3401
E-Mail: ilt@cailaw.org

Overview

Larry Bassuk, Vice Chair of the Institute for Law & Technology’s Advisory Board, has recommended the event to his colleagues for the past 30 years. “It’s a one-of-a-kind conference in North Texas. It brings together law and technology, business and legal people from major markets of the world with quality presentations and insights. It’s a cost-effective way to expand knowledge and meet our CLE requirements as well.”

We have pivoted!  This will be a live webinar with a virtual networking event at the end of Day 1 for participants and faculty. 

Please check back on our website before the conference for any updates.

Details for connecting to the virtual conference will be sent shortly before the conference.

Conference Co-Chairs

Christopher T. Blackford
Partner
Finnegan, Henderson, Farabow,
Garrett & Dunner, LLP
Washington, DC

Dwayne C. Norton
Managing Counsel
Toyota Motor North America, Inc.
Plano, Texas

Module Chairs

  • Dr. Juanita DeLoach, Barnes & Thornburg, LLP, Dallas, Texas
  • Jennifer Estremera, Reichman Jorgensen LLP, Redwood Shores, California
  • Debera Wells Hepburn, Goldman Sachs, Dallas, Texas
  • Brianna Hinojosa-Smith, YUM! Brands, Plano, Texas
  • Marylauren Ilagan, Mary Kay Inc., Addison, Texas
  • Stephen Kabakoff, Miller & Martin PLLC, Atlanta, Georgia
  • Henry Leon "Lon" Outland, III, AT&T Services, Inc., Dallas, Texas
  • Jayne Piana, Fletcher Yoder, P.C., Houston, Texas
  • Ozz Siddiq, Lennox International, Richardson, Texas
  • Dr. Clint Wilkins, Haynes and Boone, LLP, Plano, Texas

Tuition

ILT Advisory Board members attend this conference free of charge and should register using the special link sent to them by email. Not a member?  Check it out, join today, and register for this conference tuition-free!
  • $395 - Regular Registration Fee
  • $315 - ILT Supporting or Sustaining Member Employee
  • $315 - DBA IP Section New Lawyers’ Committee Member
  • $315 - Women in IP Group Member
  • $315 - AIPLA Member
  • $315 - Full-time Government Employee
  • $315 - Full-time Academic Employee
  • $315 - Full-Time Non-Profit Employee
  • $200 - U.S. Attorneys & IP Professionals Licensed or Employed 3 Years or Less in this Practice Area
  • $75 - Full-Time U.S. Law Student
  • $0 - DFW Women in IP Group Member - I will attend only the November 8th, early morning session (@7:30 a.m. Central Time) presented by Women in IP

Additional Option with Paid Registration:

  • I will attend the early morning session on Nov. 8th. Only Texas CLE credit will be available for this session.      

Schedule and Faculty

All times are shown in Central Time

Monday, November 8

7:45 – 8:30 AM


Early Morning Session: Presented By Women In IP: Ethics in Negotiations (Legal Ethics: 45 minutes)

Introduction by Danielle Healey, Fish & Richardson, Houston, TX

  • Jayme Partridge, Fish & Richardson, Houston, TX

8:45 – 9:00 AM


WELCOME FROM THE CO-CHAIRS

  • Christopher T. Blackford, Finnegan, Henderson, Farabow, Garrett & Dunner, LLP, Washington, DC
  • Dwayne C. Norton, Toyota Motor North America, Plano, TX

9:00 – 9:05 AM


Transition Break

Module Chairs: Brianna Hinojosa-Smith, YUM! Brands, Plano, TX and Jayne Piana, Fletcher Yoder, P.C., Houston, TX

9:05 – 9:35 AM


A Fireside Chat With Regional Director Hope Shimabuku (30 minutes)

  • Hope C. Shimabuku, United States Patent and Trademark Office – Texas Regional Office, Dallas, TX
  • Dwayne C. Norton, Toyota Motor North America, Plano TX

Dwayne Norton is moderating a fireside chat with Regional Director Shimabuku. Topics will include the Administration and USPTO initiatives.

9:35 – 9:40 AM


Transition Break

9:40 – 10:40 AM


Patent Year In Review (60 minutes)

  • Gale R. “Pete” Peterson, Law Offices of Gale R. Peterson, San Antonio, TX

10:40 – 10:45 AM


Transition Break

10:45 – 11:15 AM


Copyrights – Fallout From The 2020–2021 Supreme Court Term (30 minutes)

  • Kirby B. Drake, Kirby Drake Law PLLC, Dallas, TX

11:15 – 11:30 AM


BREAK

11:30 – 12:00 PM


Trade Secret Update (30 minutes)

  • Tim Hudson, Holland & Knight LLP, Dallas, TX

12:00 – 12:05 PM


Transition Break

12:05 – 12:35 PM


Trademark Update (30 minutes)

  • Sara K. Borrelli, Jackson Walker LLP, Dallas, TX

12:35 – 1:05 PM


BREAK & LUNCH ON YOUR OWN

1:05 – 2:05 PM


Judges Panel (60 minutes)

Moderator: Megan LaDriere White, Baker Botts L.L.P., Dallas, TX

Panelists:

  • Chief Judge Barbara M. G. Lynn, United States District Court for the Northern District of Texas, Dallas, TX
  • The Hon. Amos L. Mazzant, III, United States District Court for the Eastern District of Texas, Sherman, TX

In this panel discussion, U.S. District Court judges will discuss evolving issues and trends in patent and IP litigation and provide insight into what they view as the most frequent missteps made by attorneys appearing before them.

2:05 – 2:20 PM


BREAK

Module Chairs: Marylauren Ilagan, Mary Kay Inc., Addison, TX and Stephen E. Kabakoff, Miller & Martin PLLC, Atlanta, GA

2:20 – 3:20 PM


What IP Lawyers Need To Know About Blockchain Including NFTs (Non-Fungible Tokens) (60 minutes)

  • Peter S. Vogel, Foley & Lardner LLP, Dallas, TX

Blockchain is the underlying technology that is changing business around the world and supports Cryptocurrencies and NFTs. As more IP is created using NFTs, it is imperative that IP lawyers understand the significant technology and legal issues.

3:20 – 3:25 PM


Transition Break

3:25 – 4:25 PM


TRIPS Waiver Of IP Rights (60 minutes)

Moderator: Sharon A. Israel, Shook, Hardy & Bacon L.L.P., Houston, TX

Panelists:

  • Dean Baker, Center for Economic and Policy Research (CEPR), Washington, DC
  • Hans Sauer, Biotechnology Innovation Organization (BIO), Washington, DC
  • Antony S. Taubman, World Trade Organization, Geneva, Switzerland

A discussion of TRIPS waiver of IP rights relating to vaccines and treatments versus compulsory licensing.

4:25 – 4:30 PM


Transition Break

4:30 – 5:15 PM


AI For IP Lawyers (45 minutes)

Moderator: Justice John G. Browning, Spencer Fane LLP, Plano, TX

Panelists:

  • Stephanie M. Curcio, Legalicity (NLPatent), Toronto, Canada
  • James B. Devaney, Shook, Hardy & Bacon L.L.P., Kansas City, MO
  • Jerry Z. Ma, United States Patent and Trademark Office, Alexandria, VA

This panel will discuss the various ways in which artificial intelligence (AI) is impacting IP, and vice versa. AI tools, for example, can assist in the issuance and management of intellectual property rights, while IP itself provides a regime for the protection of AI; meanwhile, IP rights are frequently cited as an obstacle to the transparency of AI systems.

Among the topics this panel will examine is the USPTO’s approach to responsibly deploying AI systems and to managing AI’s implications for the IP ecosystem. The panel will highlight some recent advancements in AI technologies, discuss how tools leveraging AI may impact IP practice today, tomorrow, and into the future, and will suggest practical tips to consider when adopting such tools. Finally, the panel will discuss the cutting-edge topic of AI and the concept of inventorship. Around the world, different IP offices and courts have reached opposing conclusions on AI's eligibility to be named as an inventor.

What does the future hold for AI and IP? View this thought-provoking panel discussion and see!

5:15 – 5:30 PM


Overview of Tomorrow and Closing Remarks

5:30 PM


VIRTUAL NETWORKING/SOCIAL SESSION

Tuesday, November 9

7:45 – 8:45 AM


Intellectual Property Trivia, presented by the Young Lawyers Committee of the Dallas Bar Association’s Intellectual Property Section (60 minutes)

  • Jeff Becker, Baker Botts L.L.P., Dallas, TX
  • Reshaun Finkley, Townsend & Lockett, PLLC, Dallas, TX
  • Bethany R. Salpietra, Baker Botts L.L.P., Dallas, TX

This session will test your intellectual property knowledge in a friendly competition, while also learning interesting IP facts. Topics will cover patents, trademarks, copyright, trade secrets, USPTO, and IP in pop culture.

8:45 – 9:00 AM


WELCOME AND OVERVIEW FROM THE MODULE CHAIRS

PATENT PROSECUTION AND PATENT LITIGATION—CONCURRENT TRACKS

PATENT PROSECUTION

Module ChairsOzz Siddiq, Lennox International, Richardson, TX and Juanita DeLoach, Ph.D., Barnes & Thornburg, LLP, Dallas, TX

9:00 – 9:45 AM


Opinions Of Counsel: Tips & Tricks (45 minutes)

  • Jose C. Villarreal, Perkins Coie LLP, Austin, TX

9:45 – 9:50 AM


Transition Break

9:50 – 10:20 AM


Design Patent Protection: Prosecution & Claiming Strategies (30 minutes)

  • Christopher V. Carani, McAndrews, Held & Malloy, Ltd., Chicago, IL

In the wake of the world-wide battle royale between consumer tech titans Apple and Samsung, design rights have continued to capture the attention of designers and companies the world over. The session will include insights on how to protect and enforce rights in the appearance of products using designs patents.

10:20 – 10:35 AM


BREAK

10:35 – 11:20 AM


Preparing & Prosecuting Applications To Defeat 101 Challenges (45 minutes)

  • Ira S. Matsil, Slater Matsil, LLP, Dallas, TX

The inconsistent application of the law of patent eligible subject matter has created confusion and uncertainty. This presentation will look at how this law has evolved and how to draft patent applications with an eye toward how the uncertainty might be resolved. We’ll also look at how some recent successes to figure out how to respond to rejections in the meantime.

11:20 – 11:25 AM


Transition Break

11:25 – 12:10 PM


The Goldilocks Approach To Patenting: Ensuring Proper Scope While Reducing The Risk Of Invalidation, Design Arounds, Divided Infringement, And Unanticipated Claim Interpretations (45 minutes)

  • Marc Hubbard, Hubbard Johnston, PLLC, Dallas, TX

PATENT LITIGATION

Module Chairs: Henry Leon "Lon" Outland, III, AT&T Services, Inc., Dallas, TX and Jennifer Estremera, Reichman Jorgensen Lehman & Feldberg LLP, Redwood Shores, CA

9:00 – 9:45 AM


Assignor Estoppel: The Aftermath Of Minerva V. Hologic (45 minutes)

  • Sharon A. Israel, Shook, Hardy & Bacon L.L.P., Houston, TX

At the end of last term, the Supreme Court issued its decision in Minvera Surgical, Inc. v. Hologic, Inc., 141 S. Ct. 2298 (2021), upholding the doctrine of assignor estoppel, but limiting its application. Given that virtually every patent and application involves an assignment of rights, this decision has broad impact for those procuring and enforcing patents, and for those challenging a patent’s validity. Learn about the ins and outs of the Supreme Court’s decision and its potential impact on our practices.

9:45 – 9:50 AM


Transition Break

9:50 – 10:20 AM


Venue & Mandamus Update (30 minutes)

  • Michael D. Karson, Winstead PC, Dallas, TX

Patent venue issues on the mandamus docket of the United States Court of Appeals for the Federal Circuit have increased in recent years. This presentation will examine certain of the exceptional circumstances that the Court has found to justify mandamus and explore the ongoing viability of that extraordinary remedy as the contours of In re Cray are clarified.

10:20 – 10:35 AM


BREAK

10:35 – 11:20 AM


IPRs In View Of Co-Pending Proceedings (45 minutes)

  • Bridget Smith, Lowenstein & Weatherwax LLP, Los Angeles, CA

11:20 – 11:25 AM


Transition Break

11:25 – 12:10 PM


Recent Developments In 337 Litigation At The ITC (45 minutes)

  • Christine E. Lehman, Reichman Jorgensen Lehman & Feldberg LLP, Washington, DC
  • Daniel L. Girdwood, Samsung Electronics, Washington, DC

The ITC has remained a busy and important forum for intellectual property litigation through the Covid-19 pandemic. This panel will discuss recent changes to staffing at the ITC, as well as newly proposed legislation seeking to make changes to the ITC. There will also be a discussion of recent notable cases.

12:10 – 12:40 PM


BREAK & LUNCH ON YOUR OWN

12:40 – 1:40 PM


In-House Counsel Panel (60 minutes)

Moderator: Gunnar Heinisch, Toyota Motor North America, Plano, TX

Panelists:

  • Brie Buchanan, Relay Payments, Atlanta, GA
  • Brianna Hinojosa-Smith, YUM! Brands, Plano, TX
  • Hannah Kim, Neiman Marcus Group, St. Louis, MO

Master of none? How practice areas expand when you go in-house – challenges, insights, and lessons learned from a diverse panel of In-House attorneys.

1:40 – 1:55 PM


BREAK

Module Chairs: Debera Wells Hepburn, Goldman Sachs & Co. LLC, Dallas, TX and Dr. Clint Wilkins, Haynes and Boone, LLP, Plano, TX

1:55 – 2:40 PM


Brand Enforcement Programs (45 minutes)

Moderator: Debera Wells Hepburn, Goldman Sachs & Co. LLC, Dallas, TX

Panelists:

  • Theresa Conduah, Haynes and Boone, LLP, Costa Mesa, CA
  • Terri Doud, T. Rowe Price Group, Inc., Baltimore, MD
  • Marylauren Ilagan, Mary Kay Inc., Addison, TX

2:40 – 2:55 PM


BREAK

2:55 – 3:55 PM


Building A Trade Secret Program (60 minutes)

Moderator: Elisaveta “Leiza” Dolghih, Lewis Brisbois Bisgaard & Smith LLP, Dallas, TX

Panelists:

  • John Russell “Rus” Holloway, Bell Textron Inc., Dallas, TX
  • Pete Lando, Orthofix Medical Inc., Lewisville, TX

3:55 – 4:00 PM


Transition Break

4:00 – 5:00 PM


Ethics: Inequitable Conduct, Unclean Hands, Litigation Misconduct (Legal Ethics: 60 minutes)

  • Tom Irving, Finnegan, Henderson, Farabow, Garrett & Dunner, LLP, Washington, DC

In the last year, the U.S. patent system has seen new and different bad conduct cases. Moving beyond garden variety unclean hands and inequitable conduct, the patent system has now been infected by false testimony, false declarations, obstructing discovery, and unreasonable and unexplained delay. We will have a look at the Zinus, Hyatt, Apple, True Chem, Purdue, Thermolife, and Blackbird cases. As we all know, such bad acts go to the heart of ethics and can have disastrous consequences both for the U.S. patent owner and her attorneys/patent agents.

5:00 – 5:05 PM


Transition Break

5:05 – 5:50 PM


Fireside Chat With Judge Albright (45 minutes)

  • The Hon. Alan D. Albright, Western District of Texas, Waco Division
  • Mark D. Siegmund, Law Firm of Walt Fair, PLLC, Waco, TX

Mark Siegmund is moderating a fireside chat with Judge Albright about litigating in the nation’s hottest IP docket.

5:50 – 5:55 PM


CLOSING REMARKS & ADJOURN

Testimonials

2020 Conference Attendees (Live Virtual Event) liked best:
  • “Diversity”
  • “It ran very smoothly, despite being virtual.”
  • “Good job pivoting to an online experience”

2019 Conference Attendees liked best:

  • “Breadth of areas covered & networking with "old" friends”
  • “Good substantive discussions on relevant IP topics”
  • “Generally, a well thought out set of speakers/topics at a great facility.”
  • “Thoughtful topics + speakers”

Sponsorship Opportunities

Faculty Event Sponsors - $3,500 each (Limited to 2 sponsors)

  • Single page company/firm advertisement in conference e-materials
  • Ability to make one pop-up offer during webinar, including one link (e.g. to sponsor’s website or publication). Offer is subject to approval by ILT. Timing of the pop-up will be selected by ILT.
  • Recognition as a sponsor in all conference e-materials, including inclusion of company/firm logo
  • Company/Firm logo prominently featured on the virtual Conference platform’s landing page
  • Recognition as a sponsor in conference e-marketing communications and one social media post prior to the conference
  • Recognition from virtual podium during both days of the conference
  • Recognition as a sponsor on the conference website
  • 4 complimentary registrants at the conference
  • 2 complimentary attendees at the faculty event

Gold Sponsors - $3,000 each

  • Single page company/firm advertisement in conference e-materials
  • Ability to make one pop-up offer during webinar, including one link (e.g. to sponsor’s website or publication). Offer is subject to approval by ILT. Timing of the pop-up will be selected by ILT.
  • Recognition as a sponsor in all conference e-materials, including inclusion of company/firm logo
  • Company/Firm logo prominently featured on the virtual Conference platform’s landing page
  • Recognition as a sponsor in conference e-marketing communications and one social media post prior to the conference
  • Recognition from virtual podium during both days of the conference
  • Recognition as a sponsor on the conference website
  • 4 complimentary registrants at the conference

Silver Sponsors - $2,000 each

  • Recognition as a sponsor in all conference e-materials, including inclusion of company/firm logo
  • Recognition as a sponsor in conference e-marketing communications and one social media post prior to the conference
  • Recognition from virtual podium during both days of the conference
  • Recognition as a sponsor on the conference website
  • 2 complimentary registrants at the conference

Supporters - $1,000 each

  • Recognition as a sponsor in all conference e-materials
  • Recognition as a sponsor in conference e-marketing communications
  • Recognition as a sponsor on the conference website
  • 1 complimentary registrant at the conference

CLE Credit

Texas Course Number 174138876. This course has been approved for Minimum Continuing Legal Education credit by the State Bar of Texas Committee on MCLE in the amount of 15.75 credit hours, of which 1.75 credit hours will apply to ethics/professional responsibility credit.

This online program has not been approved for MCLE credit in any other jurisdictions at this time. If requested by attendees, ILT will request accreditation in California, New Mexico, Ohio, Oklahoma, Pennsylvania and West Virginia. Some of these states may not approve a program for credit hours before the program occurs and the amount of credit granted may differ.

MCLE credit will not be requested in any other jurisdiction, but attendees may be able to obtain credit in other jurisdictions by self-applying for credit or through reciprocity rules. ILT conferences are typically accredited by all mandatory CLE states, but MCLE rules, including rules governing online programs, vary in each jurisdiction. Certain programs, subjects, and formats may not receive credit in certain jurisdictions and there may be specific rules regarding who may earn credit or the maximum number of credit hours that may be earned with specific formats. Please review the MCLE regulations and rules of your jurisdiction and contact your regulatory entity if you have specific questions about the jurisdiction’s MCLE rules.

Other Information

Photo/Audio/Video Release

Registration for or attendance at this event acknowledges consent to be recorded or photographed. We reserve the right to use any photograph/video taken at our events, without the expressed written permission of those included within the photograph/video. We may use the photograph/video in publications or other media material produced, used or contracted including but not limited to: brochures, invitations, books, newspapers, magazines, television, websites, annual reports, newsletters, etc. To ensure the privacy of individuals, images will not be identified using full names or personal identifying information without written approval from the photographed subject.

Press Policy

All ILT conferences are held under the Chatham House Rule. Participants, including journalists, are free to use any information received, but comments may not be attributed to any speaker or participant identified by name or affiliation.

Nondiscriminatory Policy

The Center for American and International Law does not discriminate on the basis of race, color, sex, religion, national origin, age, disability, veteran status, sexual orientation, gender identity, or any other protected status in educational activities, scholarship programs or admissions.

Privacy Policy

We do not sell or rent information to any outside parties. By providing your information, you will receive postal and electronic communications from the Institute for Law and Technology (ILT) of The Center for American and International Law (CAIL) in accordance with CAIL's Privacy Policy. If we co-sponsor a program with another organization, information may be shared between the parties. All such co-sponsors will be identified on the event details and registration page. At any point, you can opt-out or unsubscribe by selecting either link at the bottom of each email or call us at 972.244.3400.

Sponsor an Event

Faculty Event Sponsor

Gold Sponsors

Silver Sponsors

Supporter